Adverse drug reactions, plus laser treatment in pregnancy and 'slime' dermatitis

Thursday, June 6, 2019

In this episode, Dr. Vincent DeLeo talks to Dr. Eden Lake about outpatient management and follow-up recommendations for adverse drug reactions (ADRs), beginning at 11:28. There’s a lot of literature on what to do for an inpatient who has an ADR, but what do you do once they’re discharged? Dr. Lake reviews the clinical features of three serious ADRs — AGEP (acute generalized exanthematous pustulosis), DRESS syndrome (drug rash with eosinophilia and systemic symptoms), and SJS/TEN (Stevens-Johnson syndrome/toxic epidermal necrolysis) — and provides preliminary guidelines for outpatient dermatology care.

We also bring you the latest in dermatology news and research:

1. Systematic review indicates cutaneous laser therapy may be safe during pregnancy.

2. Dr. Raymond Cho discusses the promise molecular profiling shows for treating unusual skin rashes.

3. Some "slime"-related contact dermatitis is allergic.

Things you will learn in this episode:

  • Adverse drug reactions are very common in dermatology, particularly in the inpatient setting. There are approximately 2 million serious ADRs per year in the United States with more than 100,000 deaths.
  • Acute generalized exanthematous pustulosis (AGEP) develops very quickly after exposure to an insulting medication but generally is considered self-limiting and benign. Internal involvement has been seen in up to 20% of patients.
  • DRESS syndrome (drug rash with eosinophilia and systemic symptoms) is a severe morbilliform drug eruption that can persist for months after discharge from the hospital. It presents with systemic symptoms such as eosinophilia, but any visceral organ can be involved.
  • SJS/TEN are overlapping conditions with mucosal involvement and cutaneous exfoliation of a necrotic epidermis. Mortality rates are high, and treatment in a burn unit is recommended.
  • Visceral involvement in AGEP patients may be similar to DRESS syndrome and requires more long-term follow-up.
  • Adverse drug reactions are trauma to the skin and therefore can be associated with an isomorphic phenomenon.
  • DRESS syndrome requires laboratory testing, particularly for glucose and thyroid-stimulating hormone levels, as well as a thorough review of systems in the outpatient setting.
  • Taper high-dose steroids in DRESS syndrome patients in the outpatient setting very slowly.
  • Ocular and pulmonary function should be monitored for 1 year after diagnosis of SJS/TEN. Patients also should undergo psychologic evaluation due to high rates of posttraumatic stress disorder.

Hosts: Elizabeth Mechcatie; Terry Rudd; Vincent A. DeLeo, MD (Keck School of Medicine of the University of Southern California, Los Angeles)

Guest: Eden Lake, MD (Loyola University Medical Center, Maywood, Ill.)

Show notes by Alicia Sonners, Melissa Sears, and Elizabeth Mechcatie.

You can find more of our podcasts at http://www.mdedge.com/podcasts

Email the show: podcasts@mdedge.com

Interact with us on Twitter: @MDedgeDerm

Rate us on iTunes!

Podcast Participants

Vincent A. DeLeo, MD
Vincent A. DeLeo, MD, is from the Keck School of Medicine of the University of Southern California, Los Angeles, and the Icahn School of Medicine at Mount Sinai, New York, New York. He also is the editor in chief of Cutis and the author of more than 200 publications. He is a leading expert on contact dermatitis, sunscreens, and photosensitivity.